Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 3:07 PM CDT for Giles County, Maury County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 3:07 PM CDT (20:07 UTC)
- Expired
- May 20, 2018, 3:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Giles County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
710
WUUS54 KOHX 202007
SVROHX
TNC055-119-202030-
/O.NEW.KOHX.SV.W.0041.180520T2007Z-180520T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
307 PM CDT SUN MAY 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southwestern Maury County in Middle Tennessee...
Northwestern Giles County in Middle Tennessee...
* Until 330 PM CDT.
* At 307 PM CDT, a severe thunderstorm was located 13 miles
southeast of Mount Pleasant, or 13 miles north of Pulaski, moving
north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lynnville and Culleoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3527 8717 3537 8722 3543 8721 3544 8723
3543 8723 3543 8725 3548 8727 3555 8698
3532 8696
TIME...MOT...LOC 2006Z 182DEG 10KT 3538 8709
HAIL...1.00IN
WIND...60MPH
$$
311 follow-up statement
238
WWUS54 KOHX 202020
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
320 PM CDT SUN MAY 20 2018
TNC055-119-202030-
/O.CON.KOHX.SV.W.0041.000000T0000Z-180520T2030Z/
Maury TN-Giles TN-
320 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL MAURY AND NORTHWESTERN GILES COUNTIES...
At 319 PM CDT, a severe thunderstorm was located 10 miles southeast
of Mount Pleasant, or 10 miles south of Columbia, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lynnville and Culleoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3527 8717 3536 8719 3543 8721 3550 8716
3555 8698 3532 8696
TIME...MOT...LOC 2019Z 205DEG 24KT 3546 8704
HAIL...1.00IN
WIND...60MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:29 PM CDT, 38 minutes earlier.
Area forecast discussion, May 20, 2:29 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Nashville TN 229 PM CDT Sun May 20 2018 .DISCUSSION... Active weather pattern remains for the forecast period over the mid state, with some breaks during the overnight hours and towards the end of the work week. Chances for showers and thunderstorms plague most of the forecast, and even look to continue next weekend and the beginning of next week. Today is looking similar to yesterday, with daytime heating breaking out cu over the area. MUCAPE values are on the rise, with most of the area looking to see between 1000-2500 J/kg. However, like most days so far in May, deep layer shear is very weak and similar to a summer pattern. This weak shear is also evident with weak storm motion, which isn't doing much to help out developing cu and showers early this afternoon. As daytime heating continues, additional showers and thunderstorms look to develop, and possibly carry over from western TN similar to last night. A few CAM's like the HRRR and WRF-ARW suggest scattered thunderstorms will develop near the TN River late this afternoon and progress slowly towards I-65, before dissipating rapidly around 9 PM likely due to the loss of diurnal support. CAM's also suggested the developing showers and storms in the southeast part of the area, and are currently popping up early this afternoon. Kept chance pops across the area for the afternoon, and carrying over into the evening around and east of I-65. A few showers and possibly a thunderstorm may continue into the early morning hours as well. Any stronger cells that develop may drop some hail and produce some gusty winds as well. For Monday, upper ridging slowly begins to slide eastward, and the Plains trough moves towards the Great Lakes region as an upper closed low weakens over the Gulf Coast states. This should keep southerly flow present in the low levels, and bring more moisture into the area. PWAT values climb above 1.5 inches for most of the mid state and even get close to 2 inches for parts of the northwest. MUCAPE values climb again in the afternoon, with the higher values >2000 J/kg holding strong in the northwest part of the CWA. With storm motions even slower than today with the absence of any strong upper wave, and weak shear as well, showers and thunderstorms that develop in the afternoon will be able to produce heavy rainfall in a short timeframe. Any localized areas that receive training of storms or any stagnant heavy rain from slow storm progression may receive flooding, in addition to any gusty winds and small hail with the stronger cores. Tuesday and Wednesday look similar, with the upper flow pattern becoming more zonal ahead of the next ridge. Kept schc/chc pops in for now as abundant moisture and diurnal showers and storms will be possible. Wednesday night through Friday morning looks to be the driest period in the forecast as the upper ridge moves overhead. Similar to the previous few days went ahead and kept in mention of schc pops for the isolated shower/storm that could pop up in the afternoon, mainly south of I-40. A tropical low tries to develop over the Gulf Coast, and the GFS/ECMWF begin to show different solutions at this point. Both models agree on keeping the mid state wet through the weekend, and have a strong trough dig southward from the Plains/Midwest Saturday through early Tuesday. This will keep south/southwesterly flow in the low levels, which will keep moisture advection over the region and thus chances for showers and storms in the forecast. Greatest chances will remain during the afternoon hours, again largely due to diurnal support. Looking further past the end of the forecast Monday shows the upper trough closing off over the Gulf Coast states, which unfortunately looks to continue rain chances through at least Wednesday next week. && .AVIATION... 18Z TAF DISCUSSION. CKV/BNA/MQY/CSV...Overall VFR conditions expected thru 21/18Z. With convection developing S of terminals presently, will only mention VCTS potential thru 21/01Z. This activity could develop further north across the mid state too thru 21/01z although air mass north of present convection area more worked over. Current activity most likely based on initiation from an outflow boundary for yesterday late afternoon/evenings convection. Per this reasoning, will only mention VCTS at terminals thru afternoon hrs with best chance per orographic lifting influences CSV. Per the diurnal driven nature of this convection, most convection should dissipate by 21/01Z. Maybe some MVFR fog 21/08Z-21/16Z CSV per clearing skies, light to calm winds, and best overall potential for low level moisture condensation with rainfall currently in this area. Models not depicting as well weak shortwave passage approaching NW portions of mid state around 21/12Z as previously, but can not totally rule out, and thus will shift time scale impacts for terminals by a couple of hrs or two forward. Per diurnal impacts kicking in also, along with weakness in overall upper ridging dynamics expected, expect at least VCTS potential at all terminals by 21/16Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 69 86 67 86 68 / 20 50 20 40 20 Clarksville 67 83 66 84 65 / 40 50 40 40 10 Crossville 63 79 62 78 62 / 20 60 30 50 20 Columbia 66 84 65 84 65 / 30 50 20 40 20 Lawrenceburg 65 83 63 84 64 / 40 50 20 40 20 Waverly 67 83 65 84 66 / 50 50 20 40 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........31
Hazardous weather outlook, May 20, 9:12 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 912 AM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 912 AM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are forecast for today. A few of these thunderstorms, especially for locations north of I-40 and along and west of I-65, by the afternoon through early evening hours, may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast for Monday. A few of these thunderstorms may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again on Monday. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Special weather statement, May 20, 1:29 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT SUN MAY 20 2018
TNZ061-201900-
Marshall TN-
129 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 200
PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lewisburg, Farmington and Belfast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 8682 3556 8683 3559 8675 3559 8666
3546 8667 3537 8665
TIME...MOT...LOC 1829Z 175DEG 22KT 3544 8673
31Special weather statement, May 20, 2:06 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
206 PM CDT SUN MAY 20 2018
TNZ058-093-201930-
Wayne TN-Lewis TN-
206 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS AND
NORTHEASTERN WAYNE COUNTIES UNTIL 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Waynesboro, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3543 8782 3546 8756 3540 8753 3540 8757
3534 8758 3528 8778
TIME...MOT...LOC 1905Z 081DEG 8KT 3540 8761
31Special weather statement, May 20, 2:10 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
210 PM CDT SUN MAY 20 2018
TNZ077-079-202000-
Coffee TN-Grundy TN-
210 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND WESTERN
GRUNDY COUNTIES UNTIL 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tracy City, or 15 miles southeast of Manchester,
moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monteagle, Altamont, Coalmont, Pelham and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3526 8590 3529 8592 3529 8593 3530 8594
3531 8594 3531 8595 3530 8596 3531 8596
3532 8599 3537 8608 3553 8587 3552 8584
3551 8582 3551 8581 3536 8570 3524 8586
TIME...MOT...LOC 1910Z 135DEG 5KT 3536 8584
31Local storm report, May 20, 2:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 10 SW ALTAMONT 35.33N 85.85W
05/20/2018 GRUNDY TN 911 CALL CENTER
CALLED GRUNDY COUNTY DISPATCH. SEVERAL TREES REPORTED
DOWNED ACROSS WESTERN PORTIONS OF THE COUNTY WEST OF
COALMONT NEAR THE GRUNDY/COFFEE COUNTY LINE.
&&
EVENT NUMBER OHX1800041
31Special weather statement, May 20, 2:59 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Nashville TN 259 PM CDT SUN MAY 20 2018 TNZ060-061-095-202030- Maury TN-Giles TN-Marshall TN- 259 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...SOUTHEASTERN MAURY AND NORTH CENTRAL GILES COUNTIES UNTIL 330 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Mount Pleasant, or 13 miles west of Lewisburg, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Columbia, Lewisburg, Lynnville, I-65 East Of Columbia and Culleoka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3531 8699 3542 8716 3571 8694 3557 8666 TIME...MOT...LOC 1959Z 217DEG 36KT 3543 8702 31
Special weather statement, May 20, 3:03 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
303 PM CDT SUN MAY 20 2018
TNZ095-202015-
Giles TN-
303 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILES COUNTY UNTIL
315 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Pulaski, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lynnville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 8722 3537 8722 3543 8714 3542 8705
3537 8696 3525 8705
TIME...MOT...LOC 2003Z 206DEG 7KT 3537 8710
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:57 PM CDT | Special Weather Statement | OHX | Coffee | 33 min |
| May 20, 1:10 PM CDT | Special Weather Statement | OHX | Marshall | 65 min |
| May 20, 1:29 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 2:06 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
| May 20, 2:10 PM CDT | Special Weather Statement | OHX | Grundy | 50 min |
| May 20, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 27 min |
| May 20, 2:59 PM CDT | Special Weather Statement | OHX | Marshall | 31 min |
| May 20, 3:03 PM CDT | Special Weather Statement | OHX | Giles | 12 min |
| May 20, 3:29 PM CDT | Special Weather Statement | OHX | Coffee | 31 min |
| May 20, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 26 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 23 min |
| May 20, 5:01 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 29 min |
| May 20, 5:09 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Williamson | 36 min |
| May 20, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 32 min |
| May 20, 5:24 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 36 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner | 38 min |
| May 20, 6:00 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 30 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 24 min |
| May 20, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 45 min |
| May 20, 6:24 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 20 min |
| May 20, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.